Alert archive / New York / Frost Advisories in 2018

Frost Advisory 4, NWS Albany, NY

October 4, 2018Hamilton County, Herkimer County, New York

NWS Albany, NY issued this frost advisory at Oct 4, 2018, 3:39 AM EDT for Hamilton County, Herkimer County, New York. It took effect at Oct 5, 2018, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 4, 2018, 3:39 AM EDT (07:39 UTC)
In effect from
Oct 5, 2018, 2:00 AM EDT
Expired
Oct 5, 2018, 8:00 AM EDT
In force
6 hr
Issued by
NWS Albany, NY

Counties Hamilton County, NY, Herkimer County, NY

The radar

The Ft Drum radar (KTYX), 80 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2018-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2018-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

329 
WWUS71 KALY 040739
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
339 AM EDT Thu Oct 4 2018


NYZ032-033-042100-
/O.NEW.KALY.FR.Y.0004.181005T0600Z-181005T1200Z/
Northern Herkimer-Hamilton-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, and Wells
339 AM EDT Thu Oct 4 2018

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY...

The National Weather Service in Albany has issued a Frost
Advisory, which is in effect from 2 AM to 8 AM EDT Friday.

* Location...The southern Adirondacks of northern Herkimer and
  Hamilton Counties. 

* Temperatures...33 to 36 degrees

* Timing...Temperatures will drop to 33 to 36 degrees Friday
  morning. These cold temperatures coupled with light to calm
  winds will promote favorable conditions for frost development.
  Any frost that develops will quickly dissipate after daybreak 
  Friday morning as temperatures warm.

* Impacts...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
3 follow-up statements
425 
WWUS71 KALY 041927
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
327 PM EDT Thu Oct 4 2018

NYZ032-033-051200-
/O.CON.KALY.FR.Y.0004.181005T0600Z-181005T1200Z/
Northern Herkimer-Hamilton-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, and Wells
327 PM EDT Thu Oct 4 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
FRIDAY...

* Location...The southern Adirondacks of northern Herkimer and 
  Hamilton Counties.

* Temperatures...30 to 36 degrees.

* Timing...Temperatures will drop to 30 to 36 degrees Friday 
  morning. These cold temperatures coupled with light to calm 
  winds will promote favorable conditions for frost development. 
  Any frost that develops will quickly dissipate after daybreak 
  Friday morning as temperatures warm.

* Impacts...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
308 
WWUS71 KALY 050842
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
442 AM EDT Fri Oct 5 2018


NYZ032-033-051200-
/O.CON.KALY.FR.Y.0004.000000T0000Z-181005T1200Z/
Northern Herkimer-Hamilton-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, and Wells
442 AM EDT Fri Oct 5 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* Location...The southern Adirondacks of northern Herkimer and 
  Hamilton Counties.

* Temperatures...33 to 36 degrees.

* Timing...Temperatures will hold steady in the lower to mid 30s
  until around 8 AM. These cold temperatures coupled with light 
  to calm winds will promote favorable conditions for frost 
  development. Any frost that develops will quickly dissipate 
  after daybreak Friday morning as temperatures warm.

* Impacts...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
189 
WWUS71 KALY 051205
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
805 AM EDT Fri Oct 5 2018


NYZ032-033-051315-
/O.EXP.KALY.FR.Y.0004.000000T0000Z-181005T1200Z/
Northern Herkimer-Hamilton-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, and Wells
805 AM EDT Fri Oct 5 2018

...FROST ADVISORY HAS EXPIRED...

The frost advisory has been allowed to expire at 8 AM.
Temperatures are expected to gradually warm into the 50s today.


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this frost advisory went out at Oct 4, 1:38 AM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Oct 4, 1:38 AM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Albany NY
138 AM EDT Thu Oct 4 2018

.SYNOPSIS...
Another low pressure system will move across the region Thursday
bringing chances for showers along with a rumble of thunder
possible during the afternoon as a cold front sweeps through. It
will be mild day with highs in the mid 60s and mid 70s, however
with the passage of the cold front a cooler air mass will be
ushered in with lows Thursday night dropping into the upper 30s
to upper 40s. High pressure builds back in for Friday with dry
weather.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Fog and low clouds are expanding in western New England and some
parts of the Hudson Valley and Mohawk Valley. Some areas in the
mid Hudson Valley are clearing. There are also areas of
clearing in the Saratoga area to northern and central Taconics
into parts of souther VT. The holes in the areas of low clouds
and fog are moving and the areas of holes in the low clouds and
fog are changing based on the south flow into areas of varying
terrain.

There are some patches of high clouds streaming over our region
as well. Adjusted the forecast through daybreak to account for
the moving areas of fog and low clouds and current temperature
trends. Otherwise, outside of the areas of fog and low clouds,
looking at partly to mostly cloudy skies tonight with mild
overnight lows for early October mainly in the 50s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY NIGHT/...
A cold front will be approaching from the Great Lakes on
Thursday and should track across the region during the afternoon
and evening hours. The main upper level feature/dynamics is
expected to stay well north of the region, which will result in
with the best chance for showers/storms across the Dacks/Mohawk
Valley. The band of showers should then gradually diminish in
areal coverage as it progresses south and east through the
remainder of the forecast area. Instability looks lack-luster
with MUCAPES only reaching 100-200 J/kg at most. However, have
maintained mention of isolated thunder to account for any
elevated convection. The 850 mb winds are still fairly strong so
any shower/storm could produce gusty winds, especially at
elevated locations.

The front is expected to be south and east of the region by
Thursday night, with northerly winds ushering in cooler and
drier air. This should allow for temperatures to cool into the
mid 30s in the Dacks to the upper 40s in the mid-Hudson Valley
Thursday night. Some patchy frost may also be possible in the
higher terrain of the Dacks.

High pressure builds into the region for Friday, with mainly dry
conditions through Friday night. High temperatures will be
slightly below normal, in the mid 50s to low 60s. Friday night
lows will dip into the upper 30s to upper 40s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Strong upper ridge centered over the mid-Atlantic and southeastern
United States will dominate resulting in above normal temperatures
through the period. A low pressure system will weaken as it tracks
across the Great Lakes region into the Northeast over the weekend as
it encounters the ridging. Any threat of showers should be limited
to areas north and west of the Capital District as the surface high
holds on along the eastern seaboard. The cold front associated with
this low pressure system is expected to stall across the region
before lifting back north as a warm front early next week. Mainly
dry weather is expected however clear skies are not with the
boundary in the vicinity, looking at partly to mostly cloudy skies.

Seasonable temperatures Saturday with highs from the upper 50s to
mid 60s then much warmer with afternoon highs mainly in the mid 60s
to upper 70s each day, 10 to 15 degrees above normal. Nighttime lows
will closer to our normal highs for early October running 15 to 20
degrees above normal and be mainly in the 50s.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
High pressure will drift east of the region overnight. A cold
front will approach from the west this afternoon, and pass
through the TAF sites this evening.

Widely varying conditions at the TAF sites as of 0530Z/Thu, with
a mix of MVFR stratus, and IFR/LIFR ground fog where breaks in
the stratus are occurring. The higher based MVFR stratus is
expected to gradually break up between 08Z-10Z/Thu at the TAF
sites, which should allow more ground fog and IFR/LIFR
conditions to develop/increase in areal coverage. So, have
indicated this trend of more fog/low stratus with IFR/LIFR
conditions developing by 10Z at most TAF sites.

Assuming the fog/very low stratus develops, it may then persist
until 13Z-15Z/Thu before lifting, with the later dissipation
timing expected at KGFL. Thereafter, expect Cigs to vary
between MVFR and VFR this afternoon.

There will be a broken band of showers preceding/accompanying
the aforementioned cold front, passing through the TAF sites
between roughly 17Z-22Z (earliest at KGFL/KALB, and last at
KPSF/KPOU). There could be an embedded thunderstorm within this
band, but expect only isolated coverage of thunderstorms at this
time, therefore will keep mention out of current TAFs. A brief
period of MVFR/IFR Vsbys could occur within any heavier showers.

In the wake of the frontal passage, expect a mix of MVFR/VFR
Cigs, with best chance of MVFR at KPSF. Any MVFR Cigs should
lift to VFR after 02Z/Fri.

Winds should be mainly light/variable through daybreak, except
becoming S to SE at KALB at 5-10 KT after 08Z/Thu. Winds should
become S to SW by mid morning at all TAF sites at 8-12 KT, with
some gusts of 20-25 KT possible, especially at KALB. Winds will
then shift into the west to northwest with the frontal passage
(expected roughly between 22Z/Thu-00Z/Fri) at speeds of 8-12 KT,
which should linger through tonight.

Low level wind shear could occur at KGFL around daybreak, as
surface winds remain light/variable, while winds around 2000 FT
AGL increase from the southwest to 25-30 KT. Have kept out
mention in current TAFs, but if this signal for LLWS increases,
future amendments would need to include mention around 12Z/Thu.

Outlook...

Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Columbus Day: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Dry weather will continue through Thursday morning before a
cold front brings a chance for showers and a rumble of thunder
during the afternoon and evening hours. Temperatures will be
unseasonably mild ahead of the front, with highs in the upper
60s and lower 70s. High pressure builds back in for Friday with
dry weather and cooler temperatures.

&&

.HYDROLOGY...
In response to the rainfall yesterday, most of the river levels
have crested and continue to drop off this evening. A few river
levels continue to rise but are expected to stay within bankfull
before receding.

Dry weather will continue through Thursday morning before another
cold front brings some showers to the region during the
afternoon and evening hours. Rainfall amounts should be much
lighter compared to Tuesday, with amounts of one tenth to one
quarter of an inch across northwest areas, and mainly one tenth
of an inch or less from Albany and points south/east. These
amounts should not have much impact on river levels.

Generally dry conditions are expected to return Friday into
early Saturday, promoting slowly falling river levels during
this time.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...IAA/JLV
NEAR TERM...NAS/JLV
SHORT TERM...JLV
LONG TERM...IAA
AVIATION...IAA/KL/Thompson
FIRE WEATHER...KL/Thompson/JLV
HYDROLOGY...KL/Thompson/JLV
Hazardous weather outlook, Oct 3, 4:06 PM EDT, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
406 PM EDT Wed Oct 3 2018

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-051100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
406 PM EDT Wed Oct 3 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in New York, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.